Back to Ask the Diabetes Team Ask the Diabetes Team

From Lumberton, North Carolina, USA:

My child has type 1 diabetes. How high can a child's glucose levels get before it becomes dangerous? What should I do when the levels get this high?


I believe that any blood sugar over 150 mg/dl [8.3 mmol/L] requires action most of the time. I would suggest understanding what causes high blood sugars and the risk of DKA [diabetic ketoacidosis] when you're considering why the blood sugar is high. I would suggest testing ketones whenever there is an unexpected high blood sugar (especially if it is above 240 mg/dl [13.3 mmol/L] ), any vomiting, abdominal pain or if the child is sick in any way. In addition, most of the time, I would suggest taking extra fast acting insulin such as Humalog or Novolog for the high blood sugar. See Hyperglycemia.


[Editor's comment: This is basic information about which your child's physician and/or diabetes team should have given you instruction. Do not attempt to provide extra insulin without consulting them for specific guidelines about when and how to use it. SS]

Original posting 1 Jun 2002
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.